Alert archive / California / Wind Advisories in 2020

Wind Advisory 9, NWS Phoenix, AZ

March 18, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Mar 18, 2020, 1:26 AM PDT for Imperial County, California. It took effect at Mar 18, 2020, 7:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 1:26 AM PDT (08:26 UTC)
In effect from
Mar 18, 2020, 7:00 PM PDT
Expired
Mar 19, 2020, 5:43 AM PDT
In force
11 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS75 KPSR 180826
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
126 AM MST Wed Mar 18 2020

CAZ562-190200-
/O.NEW.KPSR.WI.Y.0009.200319T0200Z-200319T1400Z/
Imperial County Southwest-
126 AM PDT Wed Mar 18 2020

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PDT
THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 7 PM this evening to 7 AM PDT Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
683 
WWUS75 KPSR 182156
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
256 PM MST Wed Mar 18 2020

CAZ562-191100-
/O.CON.KPSR.WI.Y.0009.200319T0200Z-200319T1400Z/
Imperial County Southwest-
256 PM PDT Wed Mar 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
PDT THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 7 PM this evening to 7 AM PDT Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

Iniguez
992 
WWUS75 KPSR 190809
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
109 AM MST Thu Mar 19 2020

CAZ562-191400-
/O.CON.KPSR.WI.Y.0009.000000T0000Z-200319T1400Z/
Imperial County Southwest-
109 AM PDT Thu Mar 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 7 AM PDT this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
222 
WWUS75 KPSR 191243
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
543 AM MST Thu Mar 19 2020

CAZ562-191345-
/O.CAN.KPSR.WI.Y.0009.000000T0000Z-200319T1400Z/
Imperial County Southwest-
543 AM PDT Thu Mar 19 2020

...WIND ADVISORY IS CANCELLED...

The Wind Advisory has been cancelled for extreme southwest
Imperial County as winds have fallen below advisory levels.
However, expect wind gusts of 30 to 35 mph through sunrise this 
morning.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 17, 10:50 PM PDT, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 17, 10:50 PM PDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1050 PM MST Tue Mar 17 2020

.UPDATE... Update to Aviation Discussion.

&&

.SYNOPSIS...
A Pacific low pressure system will lead to rain chances starting
tonight followed by a downtrend from west to east Wednesday night.
Lingering chances continue over south-central Arizona Thursday.
The most active period will be Wednesday with numerous showers and
isolated to scattered thunderstorms. This system will not produce
as much precipitation as last week's weather system. However,
snow levels will be significantly lower resulting in accumulating
snows across the Arizona high country Wednesday through the first
part of Thursday. Dry conditions are anticipated Friday and
Saturday before another chance of rain develops early next week.

&&

.DISCUSSION...
The Pacific low pressure system has nudged a weak north-south
oriented cold front into far western Arizona. It will move very
little until the main vort lobe of the system swings through on
Wednesday and revives the cold air advection. More significantly,
it will provide dynamical forcing and lead to some CAPE
development. Models continue to depict only modest amounts of
CAPE. For example, the SREF Prob of MUCAPE >= 250 J/kg struggles
to reach 10% over our forecast area. But, the probabilities of
MUCAPE >= 100 J/kg are much higher. And synoptically the pattern
suggests there will be at least isolated thunderstorms amongst the
showers. SREF effective shear suggests sufficient deep layer
shear for storm organization but not overly impressive. Thus,
supercell potential remains low but can't be ruled out.

Precip forecasts continue to be focused near and east of the Lower
Colorado River Valley. For south-central Arizona, including metro
Phoenix, the most active period looks to be Wednesday afternoon
into early evening. For southwest AZ, things start up several
hours earlier. Storm total amounts remain in the 0.50 to 1.00
inch range for south-central AZ. However, given the pocketed
nature of the heavier showers, the range could be even larger such
as 0.25 to 1.25. Anticipate somewhat lower amounts for southwest
Arizona and decidedly lower amounts for far southeast California.
As for snow, anticipate at least a couple of inches above 5000ft
over south-central AZ and probably 3-5 inches. Thus an Advisory is
is in effect there for Wednesday night - early Thursday morning.
Further west, Joshua tree could get a dusting Wednesday morning.
Things generally trend down from west to east Wednesday night with
lingering chances Thursday over south-central AZ due to a lagging
circulation centered over the Great Basin.

Temperatures for the rest of the week will fall to well below
normal Wednesday into Thursday with highs only in the lower 60s
across the Phoenix area to the middle 60s across southeast
California. Slight ridging Friday into Saturday should help to
push temperatures close to 70 degrees on Friday and as high as 75
degrees for Saturday. Thereafter, there are still fairly high
levels of uncertainty as models suggest a weak shortwave may pass
through the region on Sunday, but precip chances do not look to be
all that high. A second more potent upper level low then looks to
be possible at some point by the middle of next week likely
bringing better precip chances. Either way, the current unsettled
weather pattern looks to continue for at least the next week or
two.

&&

.AVIATION...Updated at 0019Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Clouds will gradually be increasing overnight with a few showers
developing toward the 10-12Z window along with lowering ceilings.
Toward 18Z, expecting showers to become more widespread along with
ceilings lowering a bit more. Southerly winds will also be
strengthening and becoming gusty during the afternoon, which will
pose an issue for crosswinds on runways. There is a growing threat
for thunderstorms during the afternoon, and we've introduced a
period of VCTS to Phoenix area TAFs. Winds could certainly be
stronger than currently indicated with localized storms, along
with IFR ceilings. Conditions will improve after 02-4Z Thursday.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers will gradually increase in cover overnight and into
Wednesday morning, persisting into the afternoon. While ceilings
and visibility will mostly stay VFR, certainly potential for some
MVFR conditions during the afternoon in the heavier showers.

&&

.FIRE WEATHER...
Thursday through Monday:
Cool conditions with isolated afternoon showers mainly across the
Arizona high terrain on Thursday will improve through the rest of
the week with temperatures warming close to normal by late
weekend. A weak weather system may bring another chance of mainly
high terrain showers on Sunday or Monday. Humidity levels will
stay elevated through Friday with minimum readings generally
30-50%, lowering to 20-30% into the weekend. Well below normal
high temperatures through Thursday will warm to slightly below
normal through the rest of the period. Winds through the period
will fairly light with only periodic afternoon breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Winter Weather Advisory from 6 PM Wednesday to 6 AM MST Thursday
     for AZZ557-558-563.

CA...None.
&&

DISCUSSION...AJ/Kuhlman
AVIATION...Iniguez
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.